Texas, 2016

Flood in Texas, October 7, 2016

October 7, 2016 · NWS FWD · 1 event in 1 county or zone

Showers and thunderstorms affected areas mainly north of I-20 Thursday night through Friday morning. 61 inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms affected areas mainly north of I-20 Thursday night through Friday morning. Minor flooding was reported in the city of Denton where 1.61 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 7, 7:34 AM CST, 26 minutes earlier.

Area forecast discussion, Oct 7, 7:34 AM CST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
834 AM CDT FRI OCT 7 2016

.UPDATE...
The cold front continues to move southward this morning. With
decent cold air advection behind it, have lowered the hourly and
high temperatures for today by a few degrees across all but the
extreme southeastern zones. Depending on how much/little
insolation we receive this afternoon, we may need to lower
temperatures by a few more degrees later. Have also adjusted the
POPs based on current trends. Updates have already been sent.

58

&&

.AVIATION...
/ISSUED 728 AM CDT FRI OCT 7 2016/
/12Z TAFS/

Widespread light to moderate rain continues this morning behind a
cold front that continues to push south through the region. Most
of the thunderstorm activity has ended across the area although we
can't totally rule out a rumble of thunder through the remainder
of the morning. North winds 15G25KT will continue through much of
the day before diminishing later this afternoon.

For the Metroplex TAFs...will prevail MVFR conditions in -RA with
couple of hours of TEMPO IFR cigs. Conditions should improve later
this morning with VFR cigs by midday or early afternoon. Skies
should be mostly clear by this evening but some moisture will
linger and will reassess the potential for more cloud cover than
currently forecast.

At Waco...cold front is approaching the area now and scattered
showers will overspread the area this morning. Similar to farther
north...conditions will improve by afternoon.

Dunn

&&

.PREV DISCUSSION... /ISSUED 317 AM CDT FRI OCT 7 2016/
Though all eyes have been fixed on the latest information
regarding Hurricane Matthew and its affects on the Florida and
Southeast U.S. Coast, an active (though less dangerous) weather
system continues to affect the Central and Southern Plains. Water
vapor imagery indicates an upper trough progressing east across
the Plains. Meanwhile, a cold front has picked up some speed and
is currently pushing south into North and Central Texas.
Thunderstorms continue to develop along the cold front, which was
quickly approaching a line from Abilene to Fort Worth to Sherman
during the past hour and making steady progress south. However, an
overall decreasing trend in convective coverage and intensity is
expected this morning as the front and associated convection part
ways with the upper level trough (which will continue eastward
towards the Mississippi Valley).

An upper ridge over Mexico will nose its way north today as the
upper trough moves out. POPs today will be highest during the next
few hours but will taper off through the day as subsidence
increases overhead. Cold air advection behind the front will keep
temperatures considerably cooler today across most of the region.
The high temperature forecast will be tapered from the lower 80s
across the southeast to the mid and upper 60s across the
northwest.

A surface ridge will intensify over the Plains behind the front
and expand eastward across the Mid MS Valley this weekend. Winds
will veer from northerly today to northeasterly tomorrow as the
ridge expands eastward. A significantly drier airmass will work
its way southwestward into the area, leading to sunny days and
clear cool nights this weekend through early next week. Clouds
may increase on Monday as a shortwave trough propagates across
the Plains and weak ascent develops overhead. At this time it
appears that it will be far too dry for the development of any
precipitation.

A warm-up will ensue mid to late next weak as weak return flow
develops at the surface and ridging persists aloft. The result is
dry conditions and temperatures 5 to 10 degrees above normal for
the extended portion of the forecast.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  58  79  57  80 / 100   5   5   0   5
Waco                77  58  82  54  82 /  70   5   5   0   5
Paris               76  54  80  51  80 /  70   5   5   0   5
Denton              68  53  77  51  78 /  80   5   5   0   5
McKinney            71  55  78  52  79 / 100   5   5   0   5
Dallas              71  59  80  57  81 / 100   5   5   0   5
Terrell             77  58  80  53  80 / 100   5   5   0   5
Corsicana           82  60  82  55  81 /  60   5   5   0   5
Temple              80  59  81  56  82 /  60   5   5   0   5
Mineral Wells       65  53  77  51  79 /  90   5   5   0   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

05/58
Hazardous weather outlook, Oct 7, 2:49 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
349 AM CDT FRI OCT 7 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
349 AM CDT FRI OCT 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT
THIS MORNING ACROSS MUCH OF NORTH TEXAS. LIGHTNING AND GUSTY WINDS
WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Denton

When
October 7, 8:00 AM CST to 1:00 PM CST
Where
Denton County, 2.61 mi ESE of Mayhill to 2.86 mi ESE of Mayhill
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.189, -97.107

The frontage road of I-35 near Hwy 288 in South Denton was closed through mid afternoon due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662468.